Tell us about your symptoms and treatment experience. Take our survey here.

My Survivorship Comes With Longstanding Side Effects

Another year of facing my side effects head-on for my survival. I agree that being a survivor is personal. One size fits all does not exist when it comes to cancer treatment.

Navigating unique side effects of targeted therapy in lung cancer

My own continuing side effects from my targeted therapy are much different compared to others. Just like the rest of the patients, I have experienced a temporary stop of my targeted therapy and gradual dose reduction to ensure a decent quality of life. TKI (tyrosine kinase inhibitors) side effects have been my companion as I survive my lung disease.

Anemia

With years of experience, I know my hemoglobin count is so low when I have shortness of breath and weakness. There was one time I stopped my treatment until I was back to a safe red blood cell count.

Just in case I needed one, my oncologist has given me reading materials on blood transfusion. Having an idea of what to expect is a good thing. My diet consists of iron-rich food in addition to iron supplements.

Fatigue

During my entire lung cancer journey, one of the frequent symptoms is fatigue, which does not go away with sleep or rest. I can categorize it as tiredness, weakness, or lack of energy.

My experience is like a light switch that comes on and off. One of the symptoms of my anemia is fatigue. That means I am dealing with a common symptom of anemia and lung cancer—rest and slowing down help.

Constipation

At the beginning of my targeted treatment, my oncologist had mentioned constipation as one of the side effects. Like fatigue, I sometimes get constipation, but incorporating enough fluids, a good fiber diet, and physical activity lessens its frequency. With my diet, I eat my leafy greens and fruits every day.

Weight gain

From the beginning of my lung cancer journey, weight loss is not good news. Does that mean I have to be happy because I am gaining weight?

My oncologist encourages weight gain rather than weight loss, which is one of the side effects. That is why, at every appointment, he asks about my appetite.

Jokingly replies to him how can I control my good appetite. This is a struggle that remains.

High blood pressure

My TKI can cause unwanted high blood pressure. I need to take regular measurements since it runs in my family, and my TKI can trigger it.

I anticipate no more additional medical attention, and safe reading always remains. I hope my body can adjust further to my journey.

High blood sugar

Diabetes runs both my maternal and paternal sides. Before diagnosis, I was so careful with my diet that it triggered high blood sugar.

My TKI plus genetics is driving my blood sugar to the point I am taking pills to control my blood sugar reading. Watching my carbohydrate intake is a must.

Side effects and treatment progression

Of course, there are other symptoms to watch out for. But my cancer care team is dealing with my existing side effects for now.

Despite taking my TKI at a lower dose, my illness has been under control or stable, as cancer specialists say. Moving on to another year of dealing with my side effects. Hope new ones will not pop out.

(Reference: https://www.alecensa.com/patient/how-alecensa-may-help/possible-side-effects.html).

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The LungCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you taken our In America Survey yet?